Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Forks, ND

July 21, 2017Grant County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 21, 2017, 8:28 PM CDT for Grant County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 8:28 PM CDT (01:28 UTC)
Expired
Jul 21, 2017, 9:15 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND

County Grant County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 190 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1988 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS83 KFGF 220128
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
828 PM CDT FRI JUL 21 2017
 
MNZ030-040-220215-
Grant MN-West Otter Tail MN-
828 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL AND GRANT
COUNTIES UNTIL 915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wendell, or 13 miles south of Fergus Falls, moving southeast at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wendell around 840 PM CDT. 
  Elbow Lake around 905 PM CDT. 
  Barrett and Erdahl around 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota.

LAT...LON 4604 9627 4605 9626 4609 9627 4624 9605
      4612 9577 4596 9577 4581 9600
TIME...MOT...LOC 0127Z 313DEG 13KT 4609 9614 

$$

VG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 21, 7:17 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 21, 7:17 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
717 PM CDT Fri Jul 21 2017

.UPDATE...
Issued at 713 PM CDT Fri Jul 21 2017

The main line of storms is moving east-southeast with the severe
threat weakening. Small area of t-storms too producing some heavy
rain nr Valley City moving ESE as well. Otherwise quieting down
and awaiting a cold front which is nr Minot to move east into the
RRV after midnight. Chc of storms with this but likely pretty
scattered with a diminished severe threat.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jul 21 2017

Still many questions in regards to convection thru the night.
Boundary located from Red Lake MN west to near Cooperstown ND. a
bit more east wind north of this boundary from earlier convection
while south winds south of this boundary with temps mid 80s to low
90s. Sfc based cape 3-4k in the RRV but where storms are nr
Cooperstown/Carrington some cap exists and still not certain
storms are rooted in boundary layer yet. Storms east toward GFK
into Crookston was elevated.

Overnight storms that are expected to fire in Manitoba may drop
southeast into NE ND but that again is not certain.

Breezy and cooler Saturday with risk of a few showers or t-storms
in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jul 21 2017

Sunday a cool day compared to normal and then next wave with tstm
chance arriving into central/ern ND late Monday aftn and moving
east. For Tues-Fri relatively quite pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 713 PM CDT Fri Jul 21 2017

VFR thru the night with a light wind regime, except near storms.
Increasing NW winds Saturday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Fri Jul 21 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
445 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely this afternoon and evening across
the region. However, details such as coverage, timing, and exact
location are still uncertain. The potential exists for hail up to
2 inches in diameter or greater, winds up to 75 mph, tornadoes,
and localized heavy rainfall.

Heat index values will approach 100 degrees across portions of the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for scattered severe thunderstorms Saturday
afternoon across the northern Red River Valley and northwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon.

TG

In the hours before

Local storm report, Jul 21, 6:20 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             11 SW HANKINSON         45.96N 97.06W
07/21/2017  E1.00 INCH       RICHLAND           ND   PUBLIC

            MOSTLY PEA TO DIME SIZE.

&&

VGODON
Local storm report, Jul 21, 6:45 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
645 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     3 E BECIDA              47.35N 95.02W
07/21/2017  E75 MPH          HUBBARD            MN   TRAINED SPOTTER

            METAL ROOFING PANELS TORN OFF OF A BARN. LOCATION AND
            TIME ESTIMATED PENDING FURTHER REPORTING.

&&

GGUST
Local storm report, Jul 21, 7:50 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 SE ROTHSAY            46.44N 96.24W
07/21/2017  E1.25 INCH       OTTER TAIL         MN   PUBLIC

            SOME QUARTER TO HALF DOLLAR SIZED HAIL IN HEAVY RAIN.

&&

GGUST
Local storm report, Jul 21, 8:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
815 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     3 NW BEMIDJI            47.51N 94.92W
07/21/2017  M54.00 MPH       BELTRAMI           MN   AWOS

            PEAK WINDS MEASURED AT THE BEMIDJI AIRPORT AWOS.

0537 PM     TSTM WND GST     3 WNW BEMIDJI           47.50N 94.94W
07/21/2017  M62.00 MPH       BELTRAMI           MN   MESONET

            PEAK WINDS MEASURED AT THE BEMIDJI RAWS SITATION.

&&

GGUST
Local storm report, Jul 21, 8:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     8 ESE BEMIDJI           47.44N 94.72W
07/21/2017                   BELTRAMI           MN   PUBLIC

            LARGE OAK TREE TOPPLED ON TO HOUSE NEAR LAKE ANDRUSIA.
            REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
            RADAR.

&&

GGUST
Special weather statement, Jul 21, 8:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
828 PM CDT FRI JUL 21 2017

MNZ030-040-220215-
Grant MN-West Otter Tail MN-
828 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL AND GRANT
COUNTIES UNTIL 915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wendell, or 13 miles south of Fergus Falls, moving southeast at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wendell around 840 PM CDT.
  Elbow Lake around 905 PM CDT.
  Barrett and Erdahl around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota.

LAT...LON 4604 9627 4605 9626 4609 9627 4624 9605
      4612 9577 4596 9577 4581 9600
TIME...MOT...LOC 0127Z 313DEG 13KT 4609 9614

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:18 AM CDTSpecial Weather StatementFGFNorman27 min
Jul 22, 2:37 AM CDTSevere Thunderstorm WarningFGFClay, Norman38 min
Jul 22, 3:07 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin53 min
Jul 22, 3:16 AM CDTSpecial Weather StatementFGFBecker, Clay44 min
Jul 22, 4:00 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin60 min
Jul 22, 4:41 AM CDTSpecial Weather StatementFGFGrant, Wilkin64 min
Jul 22, 4:59 AM CDTSpecial Weather StatementFGFOtter Tail46 min
Jul 22, 5:31 AM CDTAreal Flood AdvisoryFGFOtter Tail119 min
Jul 21, 10:31 PM CDTSpecial Weather StatementFGFBarnes44 min
Jul 21, 10:49 PM CDTTornado WarningFGFBenson26 min
Jul 21, 11:07 PM CDTSpecial Weather StatementFGFRansom38 min
Jul 21, 11:14 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey46 min
Jul 22, 12:25 AM CDTSevere Thunderstorm WarningFGFEddy27 min
Jul 22, 12:36 AM CDTSpecial Weather StatementFGFNelson24 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.